Hypertension, Hypercholesterolemia, and Depression: A Case Scenario
Mr. P is a 65-year-old Hispanic male who presents to the clinic with a symptomatology that leads to three broad closely associated diagnoses: hypertension, hypercholesterolemia and depression. A review of the clinical presentation, history, physical examination and lab values indicate the following primary concerns: Total cholesterol of 280mg/dL, high-density lipoprotein (HDL) of 25mg/dL, low-density lipoprotein (LDL) of 189mg/dL, a blood pressure of 168/92, a total cholesterol level of 352mg/dL and indications of xanthelasma palpebrarum.
Of greatest concern to the patient's health are his extreme cholesterol levels and his hypertension as both directly increase the risk of major cardiac events including heart attack, heart failure, coronary artery disease, and stroke. Hypertension may be caused by excessive salt intake, impaired kidneys and damaged blood vessels. In most cases, hypertension is merely age-related without specific underlying causes. For Mr. P, however, his extreme hypercholesterolemia appears to be the causative condition of his hypertension. Blood tests for serum creatine show values within a normal range, which indicates that the patient's kidneys are healthy. It is more likely that his hypertension is due to advanced atherosclerosis. Due to the patient's high intake of low-density lipoproteins, plaque likely built up on the inner walls of his arteries which increases the resistance to blood flow. Increased resistance translates into higher blood pressure. This development is reciprocal as hypertension also increases the build up of more plaque.
Studies have shown that the pathophysiology of hypertension and hypercholesterolemia is closely linked with depression. According to a study conducted by Maes, Mihaylova, Kubera and Ringel, depression and melancholia are accompanied by cell-mediated immunity activation (2011). The inflammatory response is associated with chronic fatigue and melancholia symptoms of depression. These same immune pathways contribute significantly to the hypertension-mortality relationship for the elderly (Kuo, & Pu, 2011). Other studies have demonstrated the heart failure and depression often coexist and that depression is linked to the severity of symptoms associated with heart failure (Ito, Hirooka, Matsukawa, Natano, & Sunagawa, 2011). One of the common physiological mechanisms involved in hypertension and depression is the high sympathetic tone caused by deregulation of the autonomic part of the body's cardiovascular system. One brain receptor in particular, the sigma-1 receptor, functions both in depression pathogenesis as well as in the regulation of heart failure. A reduced level of the receptor was found to increase depressive symptoms and exacerbate heart failure especially through hypertension. The depressive symptoms experienced by Mr. P including unexplained bouts of crying and "feeling sad" may be part of the same underlying pathway as his hypertension.
Several factors in the patient's history must be addressed with respect to his complaints and the future management of his symptoms. Foremost in this evaluation is the patient's medication therapy. Currently, Mr. P is regularly taking moderate doses of Nasalide and Sudafed for his sinus and allergy problems and Naprosyn presumably for the occasional back pain. Given the patient's significant hypertension, however, these drugs may not be appropriate. A recent study shows that Sudafed causes a small but significant 0.99 mmHg increase in systolic blood pressure (Salerno, Jackson, & Berbano, 2005). The combination of Mr. P's high dose of 60mg per six hours if needed, and his hypertension make Sudafed potentially dangerous for him. Prostatic hypertrophy is another contraindication for the drug and its use by Mr.
Naprosyn has similar contraindications. Patients with high blood pressure, high cholesterol and a history of asthma are encouraged to use special precaution when using the drug. The patient also reports that he was recently prescribed medication to control his urinary symptoms but he cannot recall the name of the drug. Given the implications that these drugs may have on his hypertension, a more comprehensive list of his present medications must be acquired to properly assess treatment options.
The patient's benign prostatic hypertrophy poses a significant health impact in the context of Mr. P's other symptoms. The enlarged prostate presents an increased risk of urinary tract infection but more importantly for Mr. P, the enlargement may have a direct impact on his nocturia. Mr. P reports nocturia for several months as his chief complaint. According to a recent study by Kim et al., nocturia significantly decreases a patient's quality of life symptom score and sleep quality on the medical outcome study (MOS) sleep scale (2011). Among the categories on the MOS scale, sleep disturbance, adequacy of sleep and somnolence are associated with increased number of nocturia episodes. The sleep deprivation may cause alteration of moods that may explain the patient's reports of "feeling sad" and "exhausted." It may also be partially responsible for Mr. P's reported inability to complete his usual activities at work. A separate study found that lower urinary tract symptoms such as nocturia are strongly associated in a reciprocal relationship with depressive symptoms especially in Hispanic men (Laumann, Kang, Glasser, Rosen, & Carson 2008).
It appears that the patient's benign prostatic hypertrophy could be the source of his nocturia and associated depression and may warrant a reevaluation. A routine rectal examination will determine the degree of prostate enlargement and the degree of medical intervention. An international study confirmed the effectiveness of the alpha-blocker drug Silodosin in the treatment of lower urinary tract symptoms associated with benign prostatic hypertrophy (Chapple et al., 2011). It is a well-tolerated and effective drug for storage symptoms and functions by relaxing smooth muscle in the prostate and the bladder neck. Further, it has no contraindication with hypertension that could put the patient at an additional risk. It is possible that this medication was already subscribed to Mr. P (he does not recall the name of it) in which case more invasive procedures such as surgery would have to be considered. The patient's nocturia is one symptom that should be addressed quickly as it can be readily treated and has significant implications for his quality of life. It may help to alleviate his depressive symptoms and improve the management of his hypertension and hypercholesterolemia, which will require a significant change in Mr. P's lifestyle.
The primary and underlying factor of Mr. P's history that must be considered with respect to management is the patient's diet. Hypertension and hypercholesterolemia are heavily affected by diet. Addressing this factor aggressively in the treatment will also reduce the patient's obesity and his occasional back pain. A meta-analysis that assessed the effect of dietary interventions on total mortality, cardiovascular morbidity and adverse events concluded that such interventions significantly improved health outcomes (Horvath, Jeitler, Siering, Stick, Skipka, & Gratzer, 2008). Dietary interventions were successful in reducing body weight and lowering blood pressure in one-year follow-ups.
Aspects of the Mr. P's physical examination and lab values that support dietary intervention are his relatively low blood urea nitrogen (BUN) levels (10 mg/dL) and his low calcium levels (8.4 mg/dL). Low levels of BUN are associated with general malnutrition. The normal BUN level ranges from six to twenty mg/dL and while Mr. P does not drop below the lower limit, his low BUN level becomes a concern in the context of his other symptoms. Low levels of calcium have been associated with increased hypertension. A meta-analysis of the effects of calcium supplements on blood pressure reported a reduction in systolic blood pressure of 2.1 mmHg in hypertensive patients (Houston, & Harper 2008). Normal calcium values range between 8.8 and 10.3 mg/dL and Mr. P falls slightly below this range. Calcium supplementation should become part of Mr. P's treatment plan as well as decreases in consumption of foods that are high in cholesterol and fats. The presentation of fat build-up beneath the skin (xanthelasma palpebrarum) further underlines that need for dietary intervention.
Important for effective treatment is the setting of target values for blood pressure, LDL, total cholesterol and depressive symptoms. The desirable level of total cholesterol in males is lower than 200 mg/dL. LDL levels should be less than 100 mg/dL, and a HDL level above 60 mg/dL is considered optimal. Given the extreme case of Mr. P's hypercholesterolemia, these should be long-term goals. According to a national study, Hispanics over the age of 45 have a mean LDL-C of 118.9 mg/dL, a HDL-C of 51.5, a total cholesterol level of 146.7, and a triglyceride level of 135.1 (Ghandehari et al., 2008). These levels are more reasonable intermediate goals for Mr. P in his therapy program. With respect to Mr. P's depressive symptoms, there are several diagnostic tests and rating scales, the most commonly used of which is the Hamilton Rating Scale for Depression. It consists of seventeen questions that rate the severity of symptoms including mood, insomnia, agitation, anxiety and weight-loss (Trajkovi? et al., 2011). Improvements on the symptoms identified as common for depression can reasonably be used for goals of Mr. P's depression treatment. Therapy should target motivation, increased self-satisfaction and emotional stability as goals of improvement.
According to guidelines established by the Joint National Committee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure in 2003, the patient's recorded blood…